Altered mental status in children can be subtle. Look for age-specific behaviors that range from irritability to anger to sleepiness to decreased interaction.
In the altered child, anchoring bias is your biggest enemy. Keep your mind open to the possibilities, and be ready to change it, when new information becomes available.
For altered adults, use AEIOU TIPS (Alcohol-Epilepsy-Insulin-Overdose-Uremia-Trauma-Infection-Psychosis-Stroke).
Try this for altered children: remember that they need their VITAMINS!
V – Vascular (e.g. arteriovenous malformation, systemic vasculitis)
I – Infection (e.g. meningoencephalitis, overwhelming alternate source of sepsis)
T – Toxins (e.g. environmental, medications, contaminated breast milk)
A – Accident/abuse (e.g. non-accidental trauma, sequelae of previous trauma)
M – Metabolic (e.g. hypoglycemia, DKA, thyroid disorders)
I – Intussusception (e.g. the somnolent variant of intussusception, with lethargy)
N – Neoplasm (e.g. sludge phenomenon, secondary sepsis, hypoglycemia from supply-demand mismatch)
S – Seizure (e.g. seizure and its variable presentation, especially subclinical status epilepticus)
16-month-old who chewed on his grandmother's clonidine patch
Clonidine is an alpha-2 agonist with many therapeutic indications including hypertension, alcohol withdrawal, smoking cessation, perimenopausal symptoms. In children specifically, clonidine is prescribed for attention deficit hyperactivity disorder, spasticity due to cerebral palsy and other neurologic disorders, and Tourette’s syndrome.
The classic clonidine toxidrome is altered mental status, miosis, hypotension, bradycardia, and bradypnea. Clonidine is on the infamous list of “one pill can kill”.
Treatment is primarily supportive, with careful serial examinations of the airway, and strict hemodynamic monitoring.
Naloxone can partially counteract the endogenous opioids that are released with clonidine's pharmacodynamics.
Start with the usual naloxone dose of 0.01 mg/kg, up to the typical adult starting dose is 0.4 mg.
In clonidine overdose, however, you may need to increase the naloxone dose (incomplete and variable activity) up to 0.1 mg/kg. Titrate to hemodynamic stability and spontaneous respirations, not full reversal of all CNS effects.
A 7-year-old with fever, vomiting, body aches, sick contacts. Altered on exam.
Should you get a CT before LP?
If you were going to perform CT regardless, then do it.
Adult guidelines: age over 60, immunocompromised state, history of central nervous system disease, seizure within one week before presentation, abnormal level of consciousness, an inability to answer two consecutive questions correctly or to follow two consecutive commands, gaze palsy, abnormal visual fields, facial palsy, arm drift, leg drift, and abnormal language.
Children: if altered, and your differential diagnosis is broad (especially if you may suspect tumor, bleed, obvious abscess).
Influenza is often overlooked as a potential cause of altered mental status. Many authors report a broad array of neurological manifestations associated with influenza, such as altered mental status, seizures, cranial nerve abnormalities, hallucinations, abnormal behavior, and persistent irritability. All of this is due to a hypercytokinemic state, not a primary CNS infection.
14-year-old brought in for "not listening" and "acting crazy"; non-complaint on medications for systemic lupus erythematosus (SLE).
SLE is rare in children under 5. When school-age children present with SLE, they typically have more systemic signs and symptoms. Teenagers present like adults. All young people have a larger disease burden with lupus, since they have many more years to develop complications.
Lupus cerebritis: high-dose corticosteroids, and possibly IV immunoglobulin. Many will need therapeutic plasma exchange (TPE), a type of plasmapheresis.
Schwartz J et al. Guidelines on the Use of Therapeutic Apheresis in Clinical Practice—Evidence-Based Approach from the Writing Committee of the American Society for Apheresis: The Sixth Special Issue. Journal of Clinical Apheresis. 2013; 28:145–284.
This post and podcast are dedicated to Teresa Chan, HBSc, BEd, MD, MS, FRCPC for her boundless passion for and support of #FOAMed, for her innovation in education, and for her dedication to making you and me better clinicians and educators. Thank you, T-Chan.
Powered by #FOAMed -- Tim Horeczko, MD, MSCR, FACEP, FAAP